WARREN, Ohio (WYTV) – Activists are trying to reach people on the front lines of the heroin crisis.
Members of the Alliance for Substance Abuse Prevention (ASAP) Opiate Task Force went door-to-door in neighborhoods in Warren and Nil that are the hardest hit for drug overdoses.
The 50 volunteers were placing about 5,000 educational door hangers on houses.
The hangers have information about how to recognize the signs and symptoms of a drug overdose, where to safely drop off drugs and how to get the overdose-reversal drug, naloxone.
Michael Stewart was one of those volunteers hitting the streets hoping the information they leave behind will fall into the right hands and someone may be better prepared if they witness an overdose.
“Just tired of hearing about people I know dying,” Stewart said. “More people will be able to know the signs and symptoms earlier and get help for the people that need to get help.”
Linda Spies with Solace of the Valley said education and awareness is everyone’s responsibility and she hopes everyone will take a few moments to read the flyers.
“We have to come together as a community because that is the only way we are going to beat this,” Spies said.
There have been 523 overdoses in Trumbull County through May of this year.
Trumbull County has recorded the following overdoses, by zip code:
- 44402: 6 overdoses
- 44403: 1 overdose
- 44404: 1 overdose
- 44410: 25 overdoses
- 44417: 4 overdoses
- 44418: 2 overdoses
- 44420: 26 overdoses
- 44425: 20 overdoses
- 44428: 6 overdoses
- 44430: 15 overdoses
- 44437: 3 overdoses
- 44438: 6 overdoses
- 44440: 11 overdoses
- 44444: 33 overdoses
- 44446: 73 overdoses
- 44450: 3 overdoses
- 44453: 1 overdose
- 44470: 6 overdoses
- 44473: 9 overdoses
- 44481: 25 overdoses
- 44482: 0 overdoses
- 44483: 112 overdoses
- 44484: 63 overdoses
- 44485: 70 overdoses
- 44491: 2 overdoses
The ASAP Opiate Task Force says if someone has an overdose, it’s important to call 911 immediately.
Overdose symptoms include raspy breathing, slow and shallow breathing, blue lips or fingernails, slurred speech or unable to speak, a slow pulse, limp body, vomiting, pale skin or dizziness. Overdose victims may also pass out.
For a free naloxone kit, which reverses the effects of a drug overdose, call 330-675-2590.
To prevent drug abuse, ASAP recommends monitoring your prescription medications and disposing of unwanted medicines.